Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 28, NWS Raleigh, NC

May 12, 2001Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2001, 8:11 PM EDT for Chatham County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2001, 8:11 PM EDT (00:11 UTC)
Expired
May 12, 2001, 8:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

What was reported inside it

TimeReportWhereRemark
May 12, 8:32 PM EDTHail 0.75Moncure, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 130011
SVRRAH
NCC037-130045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT SAT MAY 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PITTSBORO...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHERN END OF JORDAN LAKE BY 825 PM EDT 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 12, 3:15 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT SAT MAY 12 2001

.SHORT-TERM...SCT SHWRS/TSTMS IN UNSTABLE AIR AHEAD NEAR LEE TROF WIND SHIFT
LINE ARE MVG EASTWARD. POTENTIAL FOR SMALL HAIL. HIGHEST VILS THUS FAR TO 40.
ONLY ONE REPORT OF VERY SMALL HAIL. BEST UNSTABLE AIR IS IN EASTERN CWA EAST OF
RDU. STORMS MAY INTENSIFY THROUGH THE EASTERN CWA. SLIGHT CHC POPS LEFT IN WRN
CWA FOR EARLY THIS EVE AND CHC POPS FOR THE EVE IN ERN CWA.

COOLER AND DRIER AIR BUILDS INTO AREA OVERNIGHT. NW FLOW ALOFT AGAIN DOMINATES
AS SURFACE HIGH PRESSURE IN OHIO VLY SLOWLY MOVES EASTWARD. TRANQUIL WEATHER
SUN THROUGH MON WITH COOLEST TEMPS EXPECTED EARLY MON MORNING.
1
.LONG-TERM...NEXT CHC OF RAIN IS IN THE EXTENDED FOR TUES WHEN AS ANOTHER
SURFACE COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.

.RAH...NONE.

KK

In the hours before

Local storm report, May 12, 4:41 PM EDT, 3 hours 30 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
441 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORTED BY THE RDU INTL
                                          AIRPORT TOWER

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORT NEAR RDU INTL
                                          AIRPORT

0420 PM    KNIGHTDALE                NC   1 INCH HAIL
05/12/01   WAKE                           REPORTED BY SPOTTER

0430 PM    BUNN                      NC   .5 INCH HAIL
05/12/01   FRANKLIN
Local storm report, May 12, 4:44 PM EDT, 3 hours 27 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
444 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MORRISVILLE               NC   .75 INCH HAIL
05/12/01   WAKE                           REPORT NEAR RDU INTL
                                          AIRPORT

0443 PM    WADE                      NC   .75 INCH HAIL
05/12/01   CUMBERLAND                     REPORTED BY DISPATCHERS
                                          WIFE
Local storm report, May 12, 5:06 PM EDT, 3 hours 5 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
506 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMA>RKS...
           ....COUNTY LOCATION....

0445 PM    BUNN                      NC   1.75 INCH HAIL
05/12/01   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY 911.
Local storm report, May 12, 5:21 PM EDT, 2 hours 50 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
521 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    AUTRYVILLE                NC   .75 INCH HAIL
05/12/01   SAMPSON                        ALONG THE
                                          SAMPSON/CUMBERLAND LINE.
                      p                    REPORTED BY SAMPSON COUNTY
                                          911.
Local storm report, May 12, 5:39 PM EDT, 2 hours 32 minutes before
ZCZC RDULSRRAH 000
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
539 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    KINGSBORO                 NC   WIND DAMAGE
05/12/01   EDGECOMBE                      EDGECOMBE COUNTY 911
                                          REPORTED TREES AND POWER
             f                             LINES DOWN IN THE VICINITY
                                          OF US HWY 64.
Local storm report, May 12, 6:12 PM EDT, 1 hour 59 minutes before
ZCZC RDULSRRAH ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
612 PM EDT SAT MAY 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ROCKY MT                  NC   WIND DAMAGE
05/12/01   EDGECOMBE                      EDGECOMBE COUNTY 911
                                          REPORTED ROOF DAMAGE ON A
                                          MOBIL HOME NEAR ARLINTON
                                          ST. IN ROCKY MOUNT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:58 PM EDTSevere Thunderstorm WarningRAHHarnett32 min
May 12, 9:33 PM EDTSevere Thunderstorm WarningRAHHarnett27 min
May 12, 10:03 PM EDTSevere Thunderstorm WarningRAHHarnett27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.